Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 14, NWS Cheyenne, WY

July 23, 2020

NWS Cheyenne, WY issued this red flag warning at Jul 23, 2020, 3:02 AM MDT. It took effect at Jul 23, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2020, 3:02 AM MDT (09:02 UTC)
In effect from
Jul 23, 2020, 11:00 AM MDT
Expired
Jul 23, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

441 
WWUS85 KCYS 230902
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
302 AM MDT Thu Jul 23 2020

...RED FLAG WARNING FOR CENTRAL AND NORTHERN CONVERSE COUNTY, AND
NIOBRARA COUNTY...

.Hot temperatures combined with dry conditions will occur by
afternoon and persist through the evening across central and 
northern Converse County, and Niobrara County.

WYZ301-240000-
/O.NEW.KCYS.FW.W.0014.200723T1700Z-200724T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
302 AM MDT Thu Jul 23 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 301...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zone 301.

* WIND...West to southwest winds 15 to 20 mph, with gusts up to 30
  mph.

* HUMIDITY...As low as 14 percent.

* HAINES... 3 to 4

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WILLS
2 follow-up statements
357 
WWUS85 KCYS 232047
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
247 PM MDT Thu Jul 23 2020

...RED FLAG WARNING FOR CENTRAL AND NORTHERN CONVERSE COUNTY, AND
NIOBRARA COUNTY...

.Hot temperatures combined with dry conditions will continue
through the evening across central and northern Converse County, 
and Niobrara County.

WYZ301-240200-
/O.CON.KCYS.FW.W.0014.000000T0000Z-200724T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
247 PM MDT Thu Jul 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
301...

* AFFECTED AREA...Fire weather zone 301.

* WIND...West to southwest winds 15 to 20 mph, with gusts up to
  30 mph. 

* HUMIDITY...As low as 14 percent.

* HAINES... 3 to 4

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
018 
WWUS85 KCYS 240159
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
759 PM MDT Thu Jul 23 2020

...THE RED FLAG WARNING FOR CENTRAL AND NORTHERN CONVERSE COUNTY,
AND NIOBRARA COUNTY WILL EXPIRE AT 8 PM MDT...

WYZ301-240300-
/O.EXP.KCYS.FW.W.0014.000000T0000Z-200724T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
759 PM MDT Thu Jul 23 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 301...

Winds are decreasing and relative humidities are increasing,
therefore, the warning is being allowed to expire at the top of 
the hour.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 22, 7:43 PM MDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 7:43 PM MDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
743 PM MDT Wed Jul 22 2020

.UPDATE...
Issued at 737 PM MDT Wed Jul 22 2020

Areas of heavy rainfall have developed across the south Laramie
Range and to its east. A small stream flood advisory will remain
in effect through 9:45 pm tonight in northwest Laramie County to
cover the flood threat due to the large amount of radar estimated
rainfall being observed. Lighter rainfall has been noted further
north and west. Rainfall and thunderstorms should continue to
about midnight until a shortwave embedded within a southwesterly
flow aloft finally passes. A quiet night is in store for the
remainder of the night, with fog possible where the heavy rainfall
occurred and have made this adjustment to the forecast.

&&

.SHORT TERM...(late this afternoon through Thursday)
Issued at 200 PM MDT Wed Jul 22 2020

Compared to this time yesterday, convection early this afternoon
was limited to scattered CU forming over the higher terrain.
HRRR/RAP soundings revealed a capping inversion around 700mb, with
upwards of -300 surface- based convective inhibition. The 18Z
HRRR progs isolated thunderstorms developing along the I-25
corridor by 22Z, with a greater coverage of convection spreading
northeast from western and central CO into south central WY after
00Z. Despite SBCAPEs of 2000-3000 j/kg east of the Laramie Range,
around 25 kt 0-6 km shear will result in a few strong storms
capable of gusty outflow winds and possibly small hail. Most
shower/thunderstorm activity will wane later this evening, with
isolated elevated convection possible over the northeast plains
late tonight and early Thursday morning.

Isolated to scattered afternoon convection develops across the
southern 2/3 of the CWA Thursday. SBCAPEs are progged from 500-1000
j/kg range with weak 0-6 km shear. Severe threat will be low, with
isolated strong storms with gusty winds and small hail possible.
It will be warm with highs in the 70s and 80s west of I-25, and
90s to the east.

.LONG TERM...(Thursday night through Tuesday)
Issued at 311 AM MDT Wed Jul 22 2020

Upper level ridge will continue to persist over the intermountain
west for the medium range to long range forecast. Split flow due to
a weak upper level low at the the base of a shortwave trough Friday
night into Saturday will help with a monsoon moisture plume surge
toward the Central Rocky Mountains/Front Range/Laramie Range. 700mb
temps on model guidance show pockets of lower temperatures in the 8C-
12C range most likely due to cold pooling associated with convective
cell migration to the north and northeast overnight into Saturday
morning. Diurnal heating coupled with modest low level southwest
airflow from the 4 corners region will advect warm air into the
region. Would not be surprised to see high temperatures crest 90-100
degrees east of the Laramie Range for Saturday. Continued surges of
monsoon moisture and afternoon convection look to limit afternoon
highs for Sunday, Monday, and Tuesday despite atmospheric ridging
present in the upper levels. Overall, a fairly active weather pattern
is favored for the extended period with above average temperatures
for the CWA as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM MDT Wed Jul 22 2020

A few showers and storms over far se Wy this evening with vcts
affecting KLAR. Other showers may move north out of Colorado for a
time this evening as well. Otherwise VFR expected to prevail with
monsoonal moisture resulting in fairly widespread mid and high
clouds over the area through Thursday.

&&

.FIRE WEATHER...
Issued at 123 PM MDT Wed Jul 22 2020

A ridge of high pressure aloft will be situated over the central and
southern Great Plains for the next several days. Clockwise flow
around the ridge will draw monsoonal moisture from the Four Corners
into the bi-state region. Instability combined with weak upper level
disturbances will produce isolated to scattered mainly afternoon and
evening showers and thunderstorms. Winds will be light to moderate,
except variable and gusty near thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...BMW
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 22, 6:49 AM MDT, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
649 AM MDT Wed Jul 22 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
231300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
649 AM MDT Wed Jul 22 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible over the high
plains of southeast Wyoming and the western Nebraska Panhandle
this afternoon and evening. Storms may be strong to severe, with
hail up to quarter size the primary hazard.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Daily chances for thunderstorms can be expected over the next
several days.

.Spotter information statement...

Spotter activation is not anticipated.

WYZ104-105-109>115-231300-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
649 AM MDT Wed Jul 22 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected west of the
Laramie Range late this afternoon through this evening. A few
storms may produce gusty winds in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Daily chances for thunderstorms can be expected over the next
several days.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 22, 9:04 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     4 E HARRISBURG          41.54N 103.66W
07/21/2020                   BANNER             NE   EMERGENCY MNGR

            TWO EMPTY AND UN-ANCHORED 10X14
            OUTBUILDINGS, LOCATED NORTH OF THE DOUBLE L
            CAFE, ON HWY 71 4 MILES SE OF HARRISBURG,
            NE, WERE FLIPPED UPSIDE DOWN BY WIND,
            ESTIMATED TO BE ABOUT 55 MPH. THE
            OUTBUILDINGS ARE ALL WOOD CONSTRUCTION AND
            HAD NO AWNINGS OR OPEN GARAGE DOORS TO HELP
            CATCH THE WIND. THEY WERE FOUND VIRTUALLY IN
            THE SAME LOCATION THEY WERE BEFORE THE WIND,
            JUST UPSIDE DOWN.

&&

AB
Special weather statement, Jul 22, 9:17 PM MDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
917 PM MDT Wed Jul 22 2020

WYZ117-118-230400-
Central Laramie County WY-South Laramie Range Foothills WY-
917 PM MDT Wed Jul 22 2020

...SPECIAL WEATHER STATEMENT...

At 914 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 10 miles south of Cheyenne, moving north at 25 mph. The
storm should pass across the Cheyenne area around 930 PM.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.  Brief heavy rain is also expected.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 21.
 Interstate 80 in Wyoming between mile markers 356 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4129 10498 4132 10460 4100 10462 4100 10490
TIME...MOT...LOC 0314Z 174DEG 24KT 4099 10476

Emanuel
Special weather statement, Jul 22, 9:36 PM MDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
936 PM MDT Wed Jul 22 2020

WYZ117-118-230415-
Central Laramie County WY-South Laramie Range Foothills WY-
936 PM MDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 1015 PM MDT...

At 933 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheyenne, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 26.
 Interstate 80 in Wyoming between mile markers 356 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4107 10459 4101 10492 4135 10496 4142 10453
TIME...MOT...LOC 0333Z 178DEG 24KT 4112 10473

Emanuel
Special weather statement, Jul 22, 10:08 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1008 PM MDT Wed Jul 22 2020

WYZ108-117>119-230445-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
1008 PM MDT Wed Jul 22 2020

...SPECIAL WEATHER STATEMENT...

At 1006 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Gun Barrel to 7 miles west
of Cheyenne. Movement was north at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms. Heavy rain is also likely.

Locations impacted include...
Cheyenne, Ranchettes, North Cheyenne, Whitaker, Meriden Rest Area,
Gun Barrel and Warren AFB.

This includes Interstate 25 in Wyoming between mile markers 14 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4169 10427 4148 10509 4112 10505 4130 10434
TIME...MOT...LOC 0406Z 178DEG 20KT 4136 10446 4118 10500

Emanuel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:19 PM MDTSpecial Weather StatementCYSAlbany41 min
Jul 22, 6:48 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jul 22, 7:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jul 22, 9:17 PM MDTSpecial Weather StatementCYSLaramie43 min
Jul 22, 9:36 PM MDTSpecial Weather StatementCYSLaramie39 min
Jul 22, 10:08 PM MDTSpecial Weather StatementCYSLaramie37 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.